Kansas, 2019

Flash Flooding and Flood in Kansas, August 26, 2019

August 26, 2019 · NWS EAX · 6 events in 2 counties and zones

Several thunderstorms, some severe, moved through portions of eastern Kansas bringing damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Several thunderstorms, some severe, moved through portions of eastern Kansas bringing damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 26, 8:19 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 26, 8:19 AM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
919 AM CDT Mon Aug 26 2019

.Update...
Issued at 919 AM CDT MON AUG 26 2019

Updated PoPs to reflect the convection moving into the western
side of the forecast area. There's a tight west to east instability
gradient, with some eastward advection of that instability. Still
think storms will weaken as they track to the east, but some
strong to potentially severe storms can not be ruled out this
morning as the convection moves into the area. Particularly, the
trailing line in northeastern KS and the middle line, which is
showing some signs of strengthening.

This morning MCS definitely throws a wrinkle into the afternoon
round of storms. CAM models have not resolved this system, even
the 12Z runs, so it adds considerable uncertainty with how the day
will evolve. Models that are performing better show the morning
MCS leaving an outflow boundary across the MO river valley with
strong instability building during the afternoon. With upper level
support, the overall pattern still supports an afternoon round of
severe weather.

&&

.Discussion...
Issued at 307 AM CDT MON AUG 26 2019

An active period will commence this afternoon and evening as storms
develop along a cold front, capable of producing damaging winds,
large hail, along with a few tornadoes.

Low-level moisture continues to linger across the area as of early
Monday morning. Areas of fog will impact the early morning commute
before slowly dissipating by the mid-morning as a warm front lifts
north into the region. As the front lifts north, dew points will
rise 10 to 12 degrees for areas south of I-70, which combined with
an already present EML from the southwest, will create a strongly
destabilized environment by the afternoon, with MLCAPE values
exceeding 4000 J/kg south of the warm front. A deepening mid-level
trough across the Northern Plains will permit a speed max to dip
south over northern to central Missouri, leading to strong mid to
upper-level westerlies and resulting 0 to 6 km bulk shear values
in the 40 to 50 knot range. Southwesterly surface winds underneath
strong westerly flow aloft will also yield 0 to 1 SRH values of
100 m2/s2, mainly across central Missouri. Low LCL heights are
also expected given increasing dew points and lingering low-level
moisture in the area. All said, the environment will be ripened
for all modes of severe weather as the cold front pushes through
the area this afternoon and evening. One item worth considering is
the role that a decaying MCS from the northwest will play into
interaction with the warm front later this afternoon and evening.
Currently thinking that the complex will enter northwest and later
central Missouri this morning. Lingering storms with this may be
ongoing as the cold front arrives into the northwest Missouri
later this afternoon. Will need to monitor how far north the warm
front makes it this afternoon, and the placement of any west to
east outflow boundaries present from the morning MCS. This could
enhance the potential for tornadic activity considering any
boundary interaction, particularly for eastern Kansas and western
Missouri. Storms should initially be fairly discrete with a few
supercells possible. This would increase both the potential for
large hail and tornadoes early in the event. As the afternoon and
evening progress, the line of storms should fill in along the
front and the main hazard would then shift to damaging wind
potential. Last but not least will be the potential for flash
flooding toward the latter half of the event. Although the frontal
passage will be progressive, rainfall averaging near half an inch
to three quarters of an inch has fallen in the last 24 hours,
thus sensitizing flash flood guidance values ahead of today's
event. Forecast PWAT values will also approach 2 inches as
moisture builds ahead of the frontal boundary. Main takeaway is to
prepare for all modes of severe weather and have a way to receive
warning information this afternoon and evening, including during
the evening commute time frame.

Cooler temps will remain in place through the mid to late week in
the wake of today's frontal passage as broad surface high pressure
builds into the area. The next chance for precip will hold off until
Friday and into the weekend as another cold front approaches the
region.

&&

.Aviation...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 607 AM CDT MON AUG 26 2019

Low-level moisture will continue to produce IFR to LIFR conditions
through the early to mid morning hours until a gradual improvement
by 14Z to 15Z. Weakening storms will also impact northwest
Missouri later this morning, gradually expanding in coverage for
areas further south and southeast along a cold front this
afternoon and evening. Strong wind gusts are possible in some
storms, along with heavy rain and reduced visibility. VFR
conditions will then return late this evening with northwesterly
surface winds following in the wake of the frontal passage.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Update...CDB
Discussion...Welsh
Aviation...Welsh
Hazardous weather outlook, Aug 26, 5:04 AM CST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
604 AM CDT Mon Aug 26 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271115-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
604 AM CDT Mon Aug 26 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe storms are expected this afternoon and evening, with
 damaging winds, hail, isolated tornadoes and flash flooding all
 being of concern.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Week ahead looks quiet.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 26, 8:36 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
936 AM CDT Mon Aug 26 2019

KSZ104-MOZ028-261500-
Wyandotte KS-Platte MO-
936 AM CDT Mon Aug 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE AND SOUTHEASTERN PLATTE
COUNTIES UNTIL 1000 AM CDT...

At 936 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kansas City, or near Edwardsville, moving east at 25 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Bonner Springs, Parkville, Edwardsville, Riverside, Weatherby Lake,
Kansas City Kansas, Kansas City, Lake Waukomis, Platte Woods,
Northmoor, Houston Lake, Wolcott, Pomeroy, Muncie, Beverly Hills,
Maywood and Piper.

This includes the following highways...
 Interstate 70 in Missouri near mile marker 0.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 29 between mile markers 4 and 7.
 Interstate 635 between mile markers 3 and 12.
 Interstate 435 between mile markers 11 and 21.
 Kansas Turnpike between mile markers 224 and 226.

LAT...LON 3918 9490 3925 9460 3908 9461 3907 9489
TIME...MOT...LOC 1436Z 250DEG 21KT 3913 9484

Blair

The radar

The Pleasant Hill radar (KEAX), 80 km away, was scanning. The volume nearest the first event began at 15:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.

Flood, Leavenworth

When
August 26, 9:42 AM CST to 12:42 PM CST
Where
Leavenworth County, Leavenworth to 0.25 mi W of Leavenworth
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.320, -94.920

Several streets in Leavenworth were closed due to flooding.

Thunderstorm Wind, Johnson

When
August 26, 10:07 AM CST to 10:10 AM CST
Where
Johnson County, 0.88 mi NW of Bonita
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.830, -94.830

There was a partial collapse of a building in Olathe. No injuries were reported.

Thunderstorm Wind, Johnson

When
August 26, 10:08 AM CST to 10:11 AM CST
Where
Johnson County, 0.69 mi S of (Ixd)jhnsn Co Indsl
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
38.820, -94.880

KIXD reported 76 mph wind.

Thunderstorm Wind, Johnson

When
August 26, 10:10 AM CST to 10:13 AM CST
Where
Johnson County, Olathe
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.880, -94.820

An Emergency Manager reported a 60 mph wind.

Flash Flood, Leavenworth

When
August 26, 10:14 AM CST to 11:14 AM CST
Where
Leavenworth County, 0.87 mi NE of Reno to 0.51 mi NNE of Reno
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.060, -95.110

Six inches of water was flowing across Highway 24-40.

Flash Flood, Leavenworth

When
August 26, 11:58 AM CST to 12:58 PM CST
Where
Leavenworth County, 1.27 mi ENE of Lansing to 1.25 mi NE of Lansing
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.260, -94.880

Water rescue took place at Highway 5 and 7 Mile Creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852440, 852441, 852442, 852443, 852438, 852439.